E-MOVE, a research news service, has announced a study just released that confirms a relationship between Peripheral Neuropathy (PN) and Parkinson’s Disease (PD).
Since Wally has suffered from Peripheral Neuropathy since 2001, I have found this study very interesting. In Wally’s case, however, when he was first diagnosed, he was started on the agonist Bromocryptine alone rather than introduced to a dopamine replacement i.e. L-dopa or Sinemet or combination of an agonist and L-dopa as so often happens. He was diagnosed with PD in 2000. In the late fall of 2001, he didn’t feel his leg resting against an electric heater (20 minutes) and suffered third degree burns as a result. The burn actually went down to the bone by the time I became aware of it. It was a miracle that this severe a wound healed, but what concerned us was the fact he never felt his leg burning and as the nerve cells regenerated still never felt any pain. The neurologist took him off the Bromocryptine and started him on Sinemet immediately.
In the study just released, the connection between PN and PD seems based on the patient’s dosage of Sinemet. Perhaps more factors need to be worked into the study to figure out what happened to Wally. Still, it creates awareness of this real association for the first time. I thank Rob Bristol for bringing this to our attention on Facebook’s PARKINSONS DISEASE AWARENESS GROUP page and have copied the report from the website news service for your reference.
Subject: Peripheral Neuropathy in PD
Peripheral neuropathy is common in Parkinson’s disease, and is associated with greater levodopa intake, according to a new study.
Peripheral neuropathy (PN) was assessed in 58 randomly selected PD patients and 58 age- and sex-matched controls. PN was present in 55% of PD patients and 9% of controls (p<0.05). PN was symptomatic in 24 patients (41% of the entire sample). Comparing PD patients with PN to PD patients without PN, those with PN had similar duration of disease and time since diagnosis; greater disease severity; similar cobalamin levels; higher fasting homocysteine and methylmalonic acid; higher likelihood of using levodopa; and higher cumulative exposure to levodopa.
Severity of peripheral neuropathy was associated with greater levodopa intake and higher methylmalonic acid levels.
Elevated methylmalonic acid may lead to peripheral neuropathy, the authors note. MMA elevation can arise from cobalamin deficiency and from levodopa use. While they note they have not established a causal connection, the authors “suggest that L-dopa-induced elevations in MMA are responsible for the presence and severity of PN in IPD patients. We recommend screening for MMA levels in all PD patients receiving L-dopa to potentially identify patients with PN or at risk for PN.” They also suggest studies of cobalamin supplementation for patients taking levodopa.
Levodopa, methylmalonic acid, and
neuropathy in idiopathic Parkinson disease
C Toth, K Breithaupt, S Ge, Y Duan, JM Terris,
A Theissen, S Wiebe, DW Zochodne, O Suchowersky
Ann Neurol 2010;67:28-36
WEB SITE: Peripheral Neuropathy in PD